Minnesota, 2012

Heavy Snow in Minnesota, April 15 to 16, 2012

April 15 to 16, 2012 · NWS DLH · 4 events in 4 counties and zones

Snow began on the evening of April 15th and continued through the following morning. Heavy snow brought down branches and trees, snapping power lines.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Snow began on the evening of April 15th and continued through the following morning. Heavy snow brought down branches and trees, snapping power lines. At the height of the storm, 14,000 Lake County Power Company customers were without power. Some of the customers were without power for three days.

The area hardest hit, with 6 to 11 inches of snow, were along and north of the Iron Range, from Grand Rapids to Tower. Individual snowfall reports include 11 inches at Chisholm and near Orr, 10 inches at Togo and 6 to 10 inches at Ray, Dixon, Wirt, Cook, Bigfork and Kabetogama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 15, 8:10 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 15, 8:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
910 PM CDT SUN APR 15 2012

.UPDATE...ONLY MADE MINOR ADJUSTMENT TO SLOW THE DEVELOPMENT OF
SNOW NEAR INL TO 11 PM.

&&

.PREV DISCUSSION... /ISSUED 643 PM CDT SUN APR 15 2012/

AVIATION...00Z TAFS.
SHOWERS AND THUNDERSTORMS WILL AFFECT ALL TERMINALS EXCEPT KINL
THROUGH 05Z. MVFR EXCEPT IFR IN THE VCNTY OF THUNDERSTORMS. A
TRANSITION FROM RAIN TO SNOW WILL OCCUR FROM NW TO SE BETWEEN 05Z
AND 10Z. LIFR POSSIBLE IN THE VCNTY OF HEAVIER SNOW BANDS. GUSTY
SFC WINDS UNTIL 18Z WHEN SFC LOW PULLS FAR ENOUGH AWAY TO LOOSEN
THE GRADIENT OVER THE FA. A TREND TOWARD VFR AFTER 18Z.

PREV DISCUSSION... /ISSUED 205 PM CDT SUN APR 15 2012/

SHORT TERM...SHORT TERM CONCERNS ARE SEVERE WEATHER POSSIBILITIES
IN NW WI THIS EVENING AND SNOW AMOUNTS IN NE MN OVERNIGHT.

CURRENT SURFACE ANALYSIS INDICATE A LARGE AREA OF SHOWERS AND
THUNDERSTORMS ACROSS NE MN AND A SMALL PORTION OF NW WI WITH THE
STRONGEST STORMS EXTENDING FROM DLH TO STC. THESE STORMS ARE
ASSOCIATED WITH WITH A WARM FRONT MOVING NORTH. THESE STORMS WILL
CONTINUE TO MOVE NORTH THIS AFTERNOON THROUGH MINNESOTAN. QPF OF 0.50 TO
1.0 INCHES IS EXPECTED WITH THE RAIN. SOUTH OF THE FRONT...DEW POINTS
ARE IN THE UPPER 50S TO LOWER 60S. THERE ARE SOME BREAKS IN THE
CLOUDS ACROSS SE MN AND SW WI WHICH HAVE SENT TEMPS INTO THE UPPER
60S TO LOWER 70S. THUNDERSTORMS HAVE STARTED TO DEVELOP EAST AND SW OF
THE TWIN CITIES IN THE SUNNIER AREAS WHICH THE MODELS INDICATE
WILL BE THE MAIN ACTION LATER THIS AFTERNOON AND TONIGHT. THE
STABILITY PARAMETERS INDICATE THE NW WI REGION WEST INTO PINE
COUNTY TO THE PRIME AREA WITH MUCAPES AROUND 1000-1500 AND LIFTED
INDEXES AROUND -2 TO -4. SPC HAS THIS AREA IS SLGT RISK. THE
STORMS WILL DEVELOP INTO A LINE AND MOVE EAST-NE INTO WI. ONE
INHIBITING FACTOR MAY BE THE LACK OF SUNSHINE OVER NW WI BUT THIS
IS A STRONG SYSTEM SO THE DYNAMICS IS THERE FOR STRONG STORMS.

THE OTHER SHORT TERM CONCERN IS SNOW AMOUNTS OVERNIGHT AND MONDAY
MORNING. COLDER AIR WILL BE PUSHING INTO THE NORTH THIS EVENING
AFTER 03Z. THERE WILL BE PLENTY OF MOISTURE AND THE SNOW WILL BE
CONVECTIVE IN NATURE WITH QUICK BURSTS OF 1-2 INCHES AN HOUR.
THERE IS GOOD FGEN IN NW MN AFTER 06Z AND NEAR THE NORTH SHORE OF
LAKE SUPERIOR BY 12Z. ANOTHER FACTOR IN SNOW ACCUMULATIONS IS HOW
LONG THE TEMPS STAY IN THE UPPER 30S TO LOWER 40S BEFORE THE
COLDER AIR CHANGES THE RAIN TO SNOW. WITH THE FACTORS MENTIONED
ABOVE...WILL GO WITH 3-6 INCHES IN NORTHERN ZONES. A 6-7 INCH
REPORT IS POSSIBLE IN THE HEAVIER CONVECTIVE SNOW SHOWERS. WILL GO
WITH A GENERAL 1-3 INCHES ACROSS OTHER AREAS SINCE IT WILL TAKE
LONGER FOR THE COLDER AIR TO REACH THOSE REGIONS. WILL END THE
PRECIP WEST TO EAST MONDAY AS HIGH PRESSURE BUILDS INTO THE
FORECAST AREA. WITH KEEP SOME SNOW SHOWERS ASHLAND AND IRON
COUNTIES MONDAY AFTERNOON DUE TO -10C 85H AIR MOVING ACROSS WATER
SFC TEMPS OF 3-4C.

EXTENDED...MONDAY NIGHT THROUGH SUNDAY...
UPPER LEVEL FLOW FLATTENS OUT MONDAY NIGHT/TUESDAY AS SFC HIGH
PRESSURE BUILDS OVER THE GREAT LAKES REGION. THE HIGH WILL QUICKLY
BE REPLACED BY A RETURN FLOW TUESDAY AND TUESDAY NIGHT AS ANOTHER
WAVE MOVES INTO THE LEE OF THE ROCKIES/DAKOTAS. LATEST NAM/GFS/ECMWF
ARE SHOWING GOOD AGREEMENT THAT THE SFC REFLECTION LOW ORGANIZES
OVER CENTRAL BY MN WED MORNING...LIFTING INTO NW WIS AND OVER LAKE
SUPERIOR THROUGH WED AFTERNOON. THIS STORM TRACK WILL PLACE MOST OF
THE DLH CWA IN THE PRECIP SHIELD ON THE NRN FLANK OF THE LOW SO HAVE
KEPT BROAD BRUSH LIKELY POPS DURING THE DAY WEDNESDAY. THERE COULD BE
SOME PTYPE ISSUES WITH THE RAIN MIXING WITH SNOW IN THE MN ARROWHEAD
ZONES...BUT THOSE DETAILS WILL BE WORKED OUT AS THE TIME NEARS.

&&

.POINT TEMPS/POPS...
DLH  29  37  26  49 /  90  60  10  10
INL  25  41  22  50 /  90  30   0  10
BRD  29  41  27  55 /  90  30  10  10
HYR  35  39  24  52 /  80  60  10  10
ASX  31  35  24  49 /  80  70  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 10 AM CDT MONDAY FOR MNZ010>012-
     018>021-025-026-033>035.

WI...NONE.
LS...GALE WARNING UNTIL 4 PM CDT MONDAY FOR LSZ121-140>148.

&&

SHORT TERM...GSF
Hazardous weather outlook, Apr 15, 6:38 AM CST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
738 AM CDT SUN APR 15 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
738 AM CDT SUN APR 15 2012

...SEVERE STORMS POSSIBLE ACROSS PORTIONS OF THE NORTHLAND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL SPRING STORM SYSTEM WILL HAVE A MAJOR IMPACT ON THE
NORTHLAND TODAY AND TONIGHT. RAIN WILL OVERSPREAD THE ENTIRE
REGION TODAY...WITH STRENGTHENING EAST TO NORTHEAST WINDS. WIND
GUSTS INTO THE 40 TO 50 MPH RANGE WILL BE POSSIBLE NEAR LAKE
SUPERIOR TODAY AND TONIGHT.

BY THIS AFTERNOON...THUNDERSTORMS WILL DEVELOP ACROSS AT LEAST THE
SOUTHERN PORTION OF THE REGION. SOME OF THE STORMS MAY BE SEVERE
ACROSS EAST CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN. VERY LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT AN ISOLATED
TORNADO IS ALSO POSSIBLE. THE AREA WITH THE GREATEST POTENTIAL FOR
SEVERE WEATHER IS SOUTH OF A LINE FROM MOOSE LAKE TO HURLEY.

THE WIDESPREAD RAIN WILL GRADUALLY TRANSITION TO SNOW ACROSS MUCH
OF NORTHEASTERN MINNESOTA TONIGHT. RAPID SNOW ACCUMULATION OF 2 TO
5 INCHES WILL BE COMMON...BUT LOCAL SNOWFALL OF UP TO 7 INCHES
WILL BE POSSIBLE IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW WILL GRADUALLY END FROM WEST TO EAST ACROSS THE REGION ON
MONDAY...AS WINDS SUBSIDE. ANOTHER INCH OR TWO WILL BE POSSIBLE IN
EASTERN AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-161030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
738 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING HAS BEEN ISSUED FOR THE NEARSHORE WATERS OF WESTERN
LAKE SUPERIOR FOR TODAY AND TONIGHT. SEE THE LATEST NEARSHORE
MARINE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE GALE WARNING REMAINS IN EFFECT UNTIL 4 PM MONDAY AFTERNOON.
SEE THE LATEST MARINE PRODUCTS FOR MORE INFORMATION.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 15, 3:09 PM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
409 PM CDT SUN APR 15 2012

MNZ010>012-018>021-025-026-152130-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH CASS-NORTH ITASCA-NORTH ST.
LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTH ITASCA-SOUTHERN COOK/NORTH
SHORE-SOUTHERN LAKE/NORTH SHORE-
409 PM CDT SUN APR 15 2012

...HEAVY RAIN MOVING INTO THE BORDERLAND...

A BAND OF HEAVY RAIN HAS DEVELOPED ACROSS THE MINNESOTA IRON RANGE
THIS AFTERNOON AND WILL CONTINUE TO TRACK NORTH INTO THE BORDERLAND
THROUGH 600 PM. A FEW OF THE COMMUNITIES THAT CAN
EXPECT TO RECEIVE A HALF TO AROUND AN INCH OF RAIN THROUGH THE
EVENING INCLUDE...BIG FORK...COOK...ELY...AND SEA GULL LAKE. EXPECT
THE RAIN TO CHANGE TO SNOW OVERNIGHT...MAINLY AFTER MIDNIGHT. THERE
IS A WINTER WEATHER ADVISORY IN EFFECT THROUGH MONDAY MORNING.

LAT...LON 4824 9193 4821 9172 4812 9168 4811 9156
      4806 9156 4808 9128 4824 9090 4769 9068
      4713 9439 4742 9446 4792 9442 4830 9200

GRANING
Special weather statement, Apr 15, 6:40 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
740 PM CDT SUN APR 15 2012

MNZ037-WIZ001-160200-
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE CITIES OF...DULUTH...CLOQUET...SUPERIOR
740 PM CDT SUN APR 15 2012

...THUNDERSTORMS AFFECTING THE TWIN PORTS...

THUNDERSTORMS WILL AFFECT DULUTH...SUPERIOR...CLOQUET...MOOSE
LAKE...FOXBORO AND CROMWELL THROUGH 9 PM. GUSTY WINDS...HEAVY RAIN
AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

GSF
Special weather statement, Apr 15, 6:53 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
753 PM CDT SUN APR 15 2012

MNZ038-WIZ006-160200-
PINE-BURNETT-
INCLUDING THE CITIES OF...HINCKLEY...GRANTSBURG
753 PM CDT SUN APR 15 2012

...THUNDERSTORMS AFFECTING PINE AND BURNETT COUNTIES...

THUNDERSTORMS WILL AFFECT HINCKLEY...PINE CITY...SIREN AND
GRANTSBURG THROUGH 9 PM. GUSTY WINDS...HEAVY RAIN AND SMALL HAIL
WILL ACCOMPANY SOME OF THE STORMS.

GSF
Special weather statement, Apr 15, 8:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
929 PM CDT SUN APR 15 2012

WIZ002>004-007>009-160500-
BAYFIELD-ASHLAND-IRON-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...WASHBURN...ASHLAND...HURLEY...SPOONER...
HAYWARD...PHILLIPS
929 PM CDT SUN APR 15 2012

...THUNDERSTORMS TO AFFECT NORTHWEST AND NORTH CENTRAL WISCONSIN...

THUNDERSTORMS WILL AFFECT HAYWARD...BAYFIELD...SPOONER...SPRING
BROOK...ASHLAND...WINTER...HURLEY AND PHILLIPS THROUGH MIDNIGHT.
GUSTY WINDS...HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING WILL
ACCOMPANY THESE STORMS.

GSF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Koochiching

When
April 15, 9:00 PM CST to April 16, 11:00 AM CST
Where
Koochiching forecast zone
Reported by
Trained Spotter
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Heavy Snow, Northern Itasca

When
April 15, 9:00 PM CST to April 16, 2:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Central St. Louis

When
April 15, 11:00 PM CST to April 16, 6:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Heavy Snow, Northern St. Louis

When
April 15, 11:30 PM CST to April 16, 11:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376250, 376253, 376252, 376251.